Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 15, 2016Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 15, 2016, 3:20 PM EDT for Clarendon County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 3:20 PM EDT (19:20 UTC)
Expired
Jul 15, 2016, 3:45 PM EDT
In force
25 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS82 KCAE 151920
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT FRI JUL 15 2016
 
SCZ036>038-151945-
CLARENDON-CALHOUN-ORANGEBURG-
320 PM EDT FRI JUL 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ORANGEBURG...SOUTHEASTERN CALHOUN AND SOUTHWESTERN CLARENDON
COUNTIES...

AT 320 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELLOREE TO NEAR HOLLY HILL...AND MOVING EAST AT
30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...SUMMERTON...SANTEE...EUTAWVILLE AND VANCE. 

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3353 8008 3350 8010 3350 8012 3348 8015
      3346 8013 3345 8015 3346 8016 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8049 3333 8051
      3362 8052 3364 8008 3358 8005
TIME...MOT...LOC 1920Z 277DEG 28KT 3356 8048 3338 8041 
$$

FWA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:51 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 15, 2:51 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
251 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A pressure ridge will extend westward from the Atlantic into the
northern Gulf of Mexico through Saturday. North of the ridge a
pressure trough will be in the forecast area. There will also be
weak upper troughing over the area. The pattern supports an
increased chance of thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convergence into a weak surface trough plus an increase in
moisture ahead of a weak upper trough supports thunderstorms.
Convection continues to occur across the Midlands and CSRA. Focus
appears to be shifting to the eastern Midlands for the remainder
of this afternoon. Better s/w will approach later today/this
evening with another chance for additional tsra. For
tonight...followed the guidance consensus for the low
temperature forecast.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Persistent surface trough across the area will be a focus for
scattered to numerous showers and thunderstorms as low level
convergence will be enhanced. Upper level trough over the eastern
CONUS with several weak short waves rotating northeast through the
region. Models suggest convection may be more widespread Saturday
afternoon with deeper moisture...strong upper level divergence and
moderate instability. Followed the guidance consensus for the pop
forecast but trended a little higher. Marginal severe
thunderstorm threat as deep layer shear a little stronger than
previous days. Also...with high precipitable water near 2
inches...potential for locally heavy rain. Thunderstorms may
linger into the overnight period. Sunday the focus may be in the
eastern midlands as surface trough shift toward the coast. So
highest pops in the east by Sunday afternoon. Maximum temperatures
will likely be lower compared to previous days because of deeper
moisture in the area. The temperature guidance was close.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The GFS and ECMWF displayed surface ridging extending from the
Atlantic into the Gulf of Mexico during much of the medium-range
period. The models showed some troughing in the forecast area.
The models indicated upper ridging early but troughing along the
east coast by the middle of the week.  GFS ensemble suggests
lower pops toward the end of the period. will continue chance
afternoon and evening thunderstorms each day with near normal
temperatures.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions generally expected through the 24-hr TAF period
with restrictions possible in diurnal convection.

Scattered diurnal convection has already begun and will need to
adjust tafs for CAE/CUB/OGB as convection continues to develop
this afternoon and evening. Winds will generally be out of the
southwest at 5 to 10 knots...except gusting to 25 to 35 kts in
thunderstorms. Expect conditions to return to VFR by midnight
across the area as convection finally diminishes.

EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions
in convection this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
341 AM EDT FRI JUL 15 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
341 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 2:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     10 ESE MANNING          33.63N 80.06W
07/15/2016                   CLARENDON          SC   911 CALL CENTER

            TREE DOWN ON HWY 521 NEAR FORESTON AREA.

&&

DA
Local storm report, Jul 15, 2:46 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     1 NE CHERAW             34.70N 79.89W
07/15/2016  E60 MPH          CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORT OF WIND GUST 60 MPH. PEA SIZE
            HAIL ALSO REPORTED.

&&

AWP
Special weather statement, Jul 15, 2:49 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT FRI JUL 15 2016

SCZ029-031-151915-
LEE-SUMTER-
249 PM EDT FRI JUL 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LEE...
NORTHWESTERN CLARENDON AND SUMTER COUNTIES...

AT 249 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR OAKLAND TO 11 MILES NORTH OF ELLOREE...AND MOVING
EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...MILLWOOD...OAKLAND...MULBERRY...MAYESVILLE...
PINEWOOD...OSWEGO...CANE SAVANNAH...WEDGEWOOD...LAKEWOOD...
EAST SUMTER...PRIVATEER...STATEBURG...CHERRYVALE...
DALZELL AND REMBERT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3378 8027 3377 8040 3373 8040 3372 8043
      3374 8043 3374 8045 3372 8045 3369 8059
      3408 8057 3417 8021 3383 8021
TIME...MOT...LOC 1849Z 254DEG 24KT 3401 8055 3369 8058

FWA
Local storm report, Jul 15, 3:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     4 N COLUMBIA            34.06N 81.04W
07/15/2016                   RICHLAND           SC   BROADCAST MEDIA

            TREE ON HOUSE, TREE ON DECK AND DOWNED POWER
            LINES. 1 INJURY REPORTED ON DELVERTON ROAD.

&&

DA
Special weather statement, Jul 15, 3:16 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
316 PM EDT FRI JUL 15 2016

SCZ029-031-038-152015-
LEE-CLARENDON-SUMTER-
316 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEE...NORTHERN
CLARENDON AND SUMTER COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER MULBERRY...OR NEAR
SUMTER...MOVING EAST AT 40 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...MILLWOOD...OAKLAND...MULBERRY...TURBEVILLE...
MAYESVILLE...PINEWOOD...LYNCHBURG...PAXVILLE...OSWEGO...
CANE SAVANNAH...WEDGEWOOD...SHILOH...LAKEWOOD...EAST SUMTER...
PRIVATEER...CHERRYVALE...DALZELL AND STATEBURG.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3382 7992 3381 7995 3376 8000 3373 8059
      3408 8048 3416 8016 3413 8013 3409 8008
      3408 8003 3404 7999 3401 7991 3399 7989
      3395 7998 3388 7994 3388 7988
TIME...MOT...LOC 1916Z 257DEG 36KT 3394 8033

LCV
Special weather statement, Jul 15, 3:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT FRI JUL 15 2016

SCZ036>038-151945-
CLARENDON-CALHOUN-ORANGEBURG-
320 PM EDT FRI JUL 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ORANGEBURG...SOUTHEASTERN CALHOUN AND SOUTHWESTERN CLARENDON
COUNTIES...

AT 320 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELLOREE TO NEAR HOLLY HILL...AND MOVING EAST AT
30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...SUMMERTON...SANTEE...EUTAWVILLE AND VANCE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3353 8008 3350 8010 3350 8012 3348 8015
      3346 8013 3345 8015 3346 8016 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8049 3333 8051
      3362 8052 3364 8008 3358 8005
TIME...MOT...LOC 1920Z 277DEG 28KT 3356 8048 3338 8041

FWA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:30 PM EDTSpecial Weather StatementCAEKershaw45 min
Jul 15, 12:44 PM EDTSpecial Weather StatementCAERichland46 min
Jul 15, 12:52 PM EDTSpecial Weather StatementCAEChesterfield38 min
Jul 15, 1:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland45 min
Jul 15, 1:12 PM EDTSevere Thunderstorm WarningCAEChesterfield33 min
Jul 15, 1:20 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster, Lee40 min
Jul 15, 1:26 PM EDTSevere Thunderstorm WarningCAEFairfield33 min
Jul 15, 1:55 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg65 min
Jul 15, 1:56 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Richland, Sumter49 min
Jul 15, 2:08 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw67 min
Jul 15, 2:11 PM EDTSpecial Weather StatementCAEClarendon49 min
Jul 15, 2:21 PM EDTSevere Thunderstorm WarningCAEClarendon24 min
Jul 15, 2:49 PM EDTSpecial Weather StatementCAELee, Sumter26 min
Jul 15, 2:59 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg31 min
Jul 15, 3:16 PM EDTSpecial Weather StatementCAESumter59 min
Jul 15, 3:46 PM EDTSpecial Weather StatementCAEClarendon29 min
Jul 15, 6:11 PM EDTSevere Thunderstorm WarningCAELancaster49 min
Jul 15, 7:26 PM EDTSpecial Weather StatementCAENewberry49 min
Jul 15, 7:45 PM EDTSpecial Weather StatementCAEAiken, Lexington60 min
Jul 15, 7:13 PM EDTSpecial Weather StatementCAEBurke62 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.